Drought, Choctaw
- When
- August 20, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Choctaw forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.027, -95.552 (the zone’s center; the record gives no point)
Although some of eastern Oklahoma experienced fairly heavy rainfall during August, much of far southeastern Oklahoma received less than one and a half inches of rain during the month. In fact, portions of Choctaw County received less than one tenth of an inch during the month.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Although some of eastern Oklahoma experienced fairly heavy rainfall during August, much of far southeastern Oklahoma received less than one and a half inches of rain during the month. In fact, portions of Choctaw County received less than one tenth of an inch during the month. The rainfall across far southeastern Oklahoma during August corresponded to as little as 5 percent of the normal average precipitation for the month in portions of Choctaw County, with much of Choctaw and Pushmataha Counties receiving less than 25 percent of the normal average rainfall for the month. This area had received less than 50 percent of the normal average rainfall for the month of July, and this long-duration of very dry conditions combined with the typically summer heat, resulted in severe (D2) drought conditions developing across much of Choctaw County and portions of Pushmataha County toward the end of August. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 11:23 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1223 AM CDT Tue Aug 20 2024 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 927 PM CDT Mon Aug 19 2024 Short term forecast on track this evening. Did remove slight chance thunder for late tonight northwest of Tulsa. A few isolated showers will be possible into Tuesday morning across aforementioned area, but any precipitation will likely be very light at best. Update out shortly. && .LONG TERM... (Tomorrow through Monday) Issued at 252 PM CDT Mon Aug 19 2024 The long term is expected to keep on the quiet side with upper level ridging dominating the forecast. High temperatures in the 80s or lower 90s are forecast through much of the work week in the cooler, post-frontal airmass. In addition, the sfc high pressure to our east (and associated easterly winds) should keep higher dew points at bay for several days... allowing for far more pleasant afternoon apparent Ts. Aforementioned ridging becomes increasingly centered overhead by late week with a return to near/ slightly above average temps. There will be an increasing southerly component to sfc flow by late this week which will gradually increase dew points and resultant heat indices. More heat headlines may eventually be required but, at least for now, ensemble guidance suggests maximum heat indices will top out in the low 100s. Ridging is projected to become less amplified by early next week. Overall, most locations will probably stay dry for the next several days. With that said, there may be periodic opportunities for some slight chance PoPs through the period as shortwave energy rounds the northern periphery of the ridge. Still, any precip looks to remain isolated at best with minimal QPF through the extended period. Spotty showers may be ongoing tomorrow morning, but have kept PoPs below 15% for now with the expectation of very low coverage & minimal QPF. Relatively speaking, late Tuesday night/ early Wednesday morning appears to have a better chance for some light showers in the area, associated with a north-south 850mb boundary in E OK. Still, will hold PoPs just below slight chance thresholds for now as CAMs aren't overly eager and coverage continues to appear limited. Furthermore, with no overwhelming signals through the remainder of the period, will leave NBM values as they are for now. Better precip chances may arrive next week, associated with a potential pattern change. && .AVIATION... (06Z TAFS) Issued at 1223 AM CDT Tue Aug 20 2024 VFR conditions are expected prevail through the period with some passing SCT-BKN mid to high clouds. Winds will remain generally out of the east and below 10kts through the forecast period. Very low chances of light rain may occur across portions of NE OK this morning, but chances are too low to include in TAFs at this time. Mejia && .PRELIMINARY POINT TEMPS/POPS... TUL 88 68 88 67 / 10 10 10 0 FSM 88 67 87 65 / 10 10 10 0 MLC 91 69 89 66 / 10 10 10 0 BVO 87 64 88 63 / 10 10 10 0 FYV 85 62 85 60 / 10 10 10 0 BYV 84 61 83 58 / 10 10 0 0 MKO 86 67 86 66 / 10 10 10 0 MIO 85 63 86 62 / 10 10 10 0 F10 89 69 87 66 / 10 10 10 0 HHW 93 71 91 69 / 10 0 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...12 LONG TERM....43 AVIATION...67
Hazardous Weather Outlook National Weather Service Tulsa OK 928 PM CDT Mon Aug 19 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-201015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 928 PM CDT Mon Aug 19 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Through Tonight. No hazardous weather is expected through tonight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY THROUGH FRIDAY...No Hazards. SATURDAY...Dangerous Heat Potential. SUNDAY...No Hazards. EXTENDED DISCUSSION... Benign weather will continue through much of the workweek, with near or slightly below average temperatures. Temperatures will trend warmer by late week and into this weekend, with dangerous heat potential returning by Saturday for portions of the forecast area. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207413, 1207414.